Lightning, Guthrie
- When
- June 10, 3:45 PM CST
- Where
- Guthrie County, 1.78 mi E of North Branch
- Property damage
- $150,000
- Reported by
- Newspaper
- Coordinates
- 41.646, -94.686
A weak area of showers and thunderstorms developed over Guthrie County. Lightning struck a house about 11 miles west of Guthrie Center, setting it on fire.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS DMX wrote it up.
A weak area of showers and thunderstorms developed over Guthrie County. Lightning struck a house about 11 miles west of Guthrie Center, setting it on fire. The entire house was lost and the family dog Shooter, a Boston terrier/Beagle mix was also killed in the fire.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Des Moines, IA wrote its last area forecast discussion before the first event at Jun 10, 2:33 PM CST, 1 hour 12 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE DES MOINES IA 333 PM CDT FRI JUN 10 2011 .SHORT TERM... A 500 MB LOW PRESSURE LOBE MOVING FROM THE DAKOTAS INTO MINNESOTA IS KICKING OFF SHOWERS AND THUNDERSTORMS ACROSS SOUTHERN IOWA THIS AFTERNOON...AND THESE WILL PROGRESS EAST NORTHEAST BEFORE EXITING OUR AREA AROUND 06Z. WHILE LIGHT SHOWERS HAVE BEEN MAKING DECENT PROGRESS ACROSS OUR COUNTIES SOUTH OF I-80 THUNDERSTORMS ENTERING FROM SOUTHWESTERN IOWA AND NORTHERN MISSOURI HAVE BEEN RAPIDLY WEAKENING AS THEY ENTER OUR CWA...PROBABLY DUE TO MORE STABLE AIR OVER OUR AREAS THAT RECEIVED SUCH HEAVY RAINFALL YESTERDAY AND LAST NIGHT. EXPECT THIS TREND TO CONTINUE WITH ONLY ISOLATED THUNDERSTORMS ACROSS MOST OF OUR AFFECTED AREA...AND A BIT HIGHER THUNDER COVERAGE ACROSS OUR FAR SOUTH AND SOUTHEAST WHERE THERE WAS LESS RAIN YESTERDAY AND INSTABILITY IS CURRENTLY A BIT HIGHER. HAVE INCLUDED A PRE-FIRST PERIOD IN THE FORECAST TO ACCOUNT FOR POP TRENDS LATE THIS AFTERNOON INTO EARLY TONIGHT. OTHERWISE...ONLY FORECAST PARAMETER OF NOTE IS THE POSSIBILITY OF FOG/STRATUS DEVELOPMENT OVERNIGHT. HIGH PRESSURE WILL BE BUILDING IN FROM THE NORTHWEST WITH LIGHT WINDS EXPECTED OVERNIGHT...AND THE TEMP/DEWPT SPREAD IS QUITE LOW ACROSS MOST OF THE CWA EVEN NOW IN THE MID AFTERNOON BENEATH OVERCAST SKIES. GIVEN THE LARGE AMOUNT OF RAIN THAT FELL YESTERDAY AND LAST NIGHT THE GROUND IS VERY SATURATED WITH WIDESPREAD PONDING...EXPECT AT LEAST PATCHY FOG AND STRATUS FOR FORM OVERNIGHT WITH AREAS OF FOG LIGHTLY ACROSS THE AREAS THAT RECEIVED PARTICULARLY HEAVY RAINFALL. HAVE INDICATED THIS IN THE FORECAST...BUT DO NOT EXPECT DENSE FOG FORMATION GIVEN HIGH DEGREE OF CLOUD COVER OVERHEAD. .LONG TERM... SHORT WAVE RIDGING WILL APPROACH THE AREA SATURDAY WITH SUBSIDENCE AND SFC RIDGING SLIDING INTO THE STATE. PARTIAL CLEARING WILL OVERSPREAD THE CWA ALONG WITH SEASONABLY COOL TEMPERATURES. THE QUIET WEATHER IS EXPECTED TO PERSIST INTO SUNDAY MORNING PRIOR TO THE ARRIVAL OF WAA AND INCREASING THETA-E ADVECTION. THIS WILL BE ASSOCIATED WITH ISENTROPIC LIFT AHEAD OF THE NEXT SHORTWAVE DROPPING INTO THE NORTHERN ROCKIES. SCATTERED CONVECTION IS EXPECTED INTO SOUTHWEST IOWA ON SUNDAY AFTERNOON AND WILL EXPAND ACRS THE AREA ON SUNDAY NIGHT AS THE THETA-E SURGE MOVES NORTHWARD. SOME SEVERE CONVECTION WILL BE POSSIBLE MAINLY FROM LARGE HAIL AS THE STORMS REMAIN FAIRLY ELEVATED. HEAVY RAINS MAY ALSO BE OF CONCERN WITH PWATS INCREASING TO AROUND 1.5 INCHES BY SUNDAY NIGHT. THIS THREAT OF CONVECTION WILL PERSIST ON AND OFF THROUGH WEDNESDAY AS A BOUNDARY REMAINS IN THE VICINITY OF IA. WILL SEE PERIODS OF THUNDERSTORMS DURING THIS TIME WITH THE THREAT OF SEVERE WEATHER REMAINING ALONG WITH THE HEAVY RAINFALL POTENTIAL. SOME BREAK IN THE ACTION IS EXPECTED BY THE MIDDLE OF THE WEEK AS A SHORTWAVE PASSES THROUGH BRINGING DRIER AIR INTO THE STATE. && .AVIATION...10/18Z IFR/LOW MVFR CIGS THAT HAVE AFFECTED THE AREA TODAY WILL CONTINUE INTO SAT MORN. WEAK SFC BOUNDARY ACROSS FAR S/SE IA WILL REMAIN NEARLY STALLED THROUGH THIS EVE...WITH RADAR INDICATING SCT TSRA ACROSS SE NEBR/SW IA ATTM MOVING ENE ALONG THE FRONT. THESE STORMS SHOULD AFFECT KDSM/KOTM AT TIMES SO HAVE INCLUDED VCTS/TEMPO IN 18Z TAFS TO ACCOUNT FOR THIS ROUGHLY FROM 20Z-02Z. CIGS WILL BOUNCE AROUND BTWN FL005 AND FL015 THIS AFTN AND EVE...THEN OVNGHT AFTER THE STORMS MOVE OUT WEAK HIGH PRESSURE WILL MOVE IN BRINGING LIGHT NNW WINDS. HOWEVER WITH SATURATED GROUND CONDS FROM RECENT RAINS ANTICIPATE LOCAL DEVELOPMENT OF STRATUS/FOG...WITH IFR OR LOWER CIGS/VSBYS POSSIBLE ESP FROM 06-12Z. SHOULD SEE GRADUAL IMPROVEMENT SAT MORN AS STRATUS/FOG BURN OFF AND HIGH PRESSURE BUILDS IN. && .DMX WATCHES/WARNINGS/ADVISORIES...NONE. && SHORT TERM...LEE LONG TERM...COGIL AVIATION...LEE
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE DES MOINES IA 440 AM CDT FRI JUN 10 2011 IAZ004>007-015>017-023>025-033>035-044-045-111200- EMMET-KOSSUTH-WINNEBAGO-WORTH-PALO ALTO-HANCOCK-CERRO GORDO- POCAHONTAS-HUMBOLDT-WRIGHT-SAC-CALHOUN-WEBSTER-CRAWFORD-CARROLL- 440 AM CDT FRI JUN 10 2011 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL IOWA. .DAY ONE...TODAY AND TONIGHT AN ISOLATED TO WIDELY SCATTERED NON SEVERE THUNDERSTORM IS POSSIBLE OVER THE AREA THIS MORNING. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY THERE WILL BE PERIODS OF THUNDERSTORMS IN THE FORECAST FROM SUNDAY NIGHT THROUGH TUESDAY NIGHT. IT IS TOO EARLY TO ASSESS THE SEVERE WEATHER THREAT FOR STORMS NEXT WEEK. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED. IAZ026>028-036>039-046>050-059-061-062-072-075-083>085-094>097- 111200- FRANKLIN-BUTLER-BREMER-HAMILTON-HARDIN-GRUNDY-BLACK HAWK-GREENE- BOONE-STORY-MARSHALL-TAMA-DALLAS-JASPER-POWESHIEK-MADISON-MAHASKA- CLARKE-LUCAS-MONROE-DECATUR-WAYNE-APPANOOSE-DAVIS- 440 AM CDT FRI JUN 10 2011 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL IOWA. .DAY ONE...TODAY AND TONIGHT WIDELY SCATTERED THUNDERSTORMS ARE POSSIBLE OVER THE OUTLOOK AREA TODAY. THE THREAT FOR SEVERE STORMS IS LOW. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY THERE WILL BE PERIODS OF THUNDERSTORMS IN THE FORECAST FROM SUNDAY THROUGH TUESDAY NIGHT. IT IS TOO EARLY TO ASSESS THE SEVERE WEATHER THREAT FOR STORMS NEXT WEEK. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED. IAZ060-073-074-086-111200- POLK-WARREN-MARION-WAPELLO- 440 AM CDT FRI JUN 10 2011 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL IOWA. .DAY ONE...TODAY AND TONIGHT ISOLATED THUNDERSTORMS ARE POSSIBLE TODAY. THE THREAT FOR SEVERE STORMS IS LOW. RIVER FLOOD WARNINGS ARE ALSO IN EFFECT FOR PORTIONS OF THE DES MOINES RIVER VALLEY. PLEASE REFER TO THE NATIONAL WEATHER SERVICE WEBSITE AT WEATHER.GOV/DESMOINES FOR FURTHER DETAILS. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY THERE WILL BE PERIODS OF THUNDERSTORMS IN THE FORECAST FROM SUNDAY THROUGH TUESDAY NIGHT. LARGE HAIL AND DAMAGING WIND ARE POSSIBLE WITH STORMS SUNDAY NIGHT. HEAVY RAIN IS ALSO POSSIBLE. IT IS TOO EARLY TO ASSESS THE SEVERE WEATHER THREAT FOR STORMS EARLY NEXT WEEK. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED. IAZ057-058-070-071-081-082-092-093-111200- AUDUBON-GUTHRIE-CASS-ADAIR-ADAMS-UNION-TAYLOR-RINGGOLD- 440 AM CDT FRI JUN 10 2011 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL IOWA. .DAY ONE...TODAY AND TONIGHT WIDELY SCATTERED THUNDERSTORMS ARE POSSIBLE OVER THE OUTLOOK AREA TODAY. THE THREAT FOR SEVERE STORMS IS LOW. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY THERE WILL BE PERIODS OF THUNDERSTORMS IN THE FORECAST FROM SUNDAY THROUGH TUESDAY NIGHT. LARGE HAIL AND DAMAGING WIND ARE POSSIBLE WITH STORMS SUNDAY NIGHT. HEAVY RAIN IS ALSO POSSIBLE. IT IS TOO EARLY TO ASSESS THE SEVERE WEATHER THREAT FOR STORMS EARLY NEXT WEEK. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED. FAB
The Des Moines radar (KDMX), 81 km away, was scanning. The volume nearest the first event began at 21:45 UTC.
1 lightning. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Iowa in 2011Every state in 2011This day in weather historyWarnings in Iowa, June 2011
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 311268.